Spice Leads to Emergency Department Visits
The use of "spice," a combination of synthetic cannabinoids, could result in problems that require emergency medical attention. A recent study led by Christopher Hoyte, MD, from the Rocky Mountain Poison and Drug Center in Denver, found that the use of synthetic cannabinoids can lead to serious problems, including psychosis, paranoia and even death.
The National Poison Data Center reports that in the first three quarters of 2010, there were 1,400 emergency department visits recorded that were directly related to the use of synthetic cannabinoids, according to information provided by the study and published in the online version of the journal Annals of Emergency Medicine.
When individuals use spice, looking for a high but without using an illegal substance, they often end up with troubling symptoms that lead them to seek out emergency medical care. Symptoms may include palpitations, anxiety and paranoia, said Hoyte in a statement. Hoyte says that the drugs have great potential for harm, and one patient in the research study died.
The Drug Enforcement Agency (DEA) made a decision in November of 2010 that added several marijuana substitutes to the list of schedule I substances. This action made it illegal to buy and sell or possess any type of synthetic marijuana. However, even with this action, Hoyte says that the drugs are still easily obtained.
To examine the dangerous effects of the drug cocktail known as spice, the researchers studied the records from poison control centers covering the first nine months of 2010 before the DEA ban was in place. In total there were 1,898 reports of poisoning due to the use of spice.
The majority of the cases (approximately 74 percent) involved men and the average age of the patients was 23 years. The most common adverse effect of the drug combination was tachycardia. This condition affected 510 people, or approximately 37 percent. Seizures were detected in 52 patients which was approximately 3.8 percent.
Only approximately 7.3 percent of the reactions to the drug combination resulted in a condition that was considered by the poison control personnel as having a potential to be life-threatening. The majority of the effects were experienced for less than an eight hour period, and the most frequently used intervention was the administering of intravenous fluids. Fluids were given in 343 of the cases, approximately 25.3 percent of patients.
The recorded death involved a 58-year-old man who had been brought to the emergency department suffering from cardiac arrest.
The authors of the study caution that the findings are based on an observational analysis, so there cannot be any understanding of a causal relationship based on this study. However, the findings indicate that further research is needed to fully understand the dangerous nature of synthetic cannabinoid combinations.